Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Topeka, KS

September 22, 2000Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 5:45 PM CDT for Shawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2000, 5:45 PM CDT (22:45 UTC)
Expired
Sep 22, 2000, 6:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 222246
SVRTOP
KSC177-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER TOPEKA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  TOPEKA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 22, 2:35 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT FRI SEP 22 2000

...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR...

WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z.  FRONT IS ONLY
MAKING VERY SLOW PROGRESS SOUTHEAST.  19Z LAPS DATA SUGGESTS CAP HAD
BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES
RUNNING 2000-2500 J/KG.  WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD
OF FRONT.  18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW
WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD
OF THE FRONT.

STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK
AND OVERSPREAD NORTH CENTRAL KANSAS.  PROFILERS INDICATE FRONT IS
VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE
FRONT THIS EVENING.

MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING
PRECIPITATION BEHIND THE COLD FRONT.  FRONT REMAINS QUITE SHALLOW
THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT.  THINK
THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN
UPPER SYSTEM SLOWLY EJECTS.  Q-VECTORS SUGGEST FAR EAST CENTRAL
KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT
BEING THE FAVORED TIME PERIOD.  CARRY CHANCE POPS SATURDAY...
SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST
ZONES.

TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR
THE MODELS TO HANDLE.  WILL PRETTY MUCH FOLLOW THE ETA 2 METER
TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR
MASSES.

.TOP...NONE.

58

In the hours before

Local storm report, Sep 22, 4:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
P
0447 PM    3 NW WOODBINE             KS    .88 INCH HAIL
09/22/00   DICKINSON
Local storm report, Sep 22, 4:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0
0452 PM    WILSEY                    KS    1 INCH HAIL
09/22/00   MORRIS
Local storm report, Sep 22, 5:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    SILVER LAKE               KS    .88 INCH HAIL
09/22/00   SHAWNEE
Local storm report, Sep 22, 5:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
]
0510 PM    3 W TOPEKA                KS    1.75 INCH HAIL
09/22/00   SHAWNEE
Local storm report, Sep 22, 5:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3 W TOPEKA                KS    1.5 INCH HAIL
09/22/00   SHAWNEE                         129TH AND INDIAN HILL
                                           ROAD REPORTED BY OFF
                                           DUTY NWS                                                         FORECASTER
Local storm report, Sep 22, 5:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    DIAMOND SPGS              KS    1 INCH HAIL
09/22/00   MORRIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:15 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Sep 22, 4:44 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Sep 22, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson42 min
Sep 22, 4:52 PM CDTSevere Thunderstorm WarningTOPShawnee38 min
Sep 22, 5:27 PM CDTSevere Thunderstorm WarningTOPJefferson48 min
Sep 22, 5:35 PM CDTSevere Thunderstorm WarningTOPMorris40 min
Sep 22, 6:17 PM CDTSevere Thunderstorm WarningTOPLyon, Morris43 min
Sep 22, 6:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
Sep 22, 6:55 PM CDTSevere Thunderstorm WarningTOPDouglas35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.